Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 21, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 27, 2009, 5:12 PM PDT for Amador County, Calaveras County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 5:12 PM PDT (00:12 UTC)
- Expired
- May 27, 2009, 6:15 PM PDT
- In force
- 63 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Amador County, CA, Calaveras County, CA
The radar
The Sacramento radar (KDAX), 113 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1919 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 280012 SVRSTO CAC005-009-280115- /O.NEW.KSTO.SV.W.0021.090528T0012Z-090528T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 512 PM PDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AMADOR COUNTY IN CENTRAL CALIFORNIA... NORTH CENTRAL CALAVERAS COUNTY IN CENTRAL CALIFORNIA... * UNTIL 615 PM PDT * AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL. THIS STORM WAS LOCATED 6 MILES EAST OF LILY GAP...OR ABOUT 9 MILES NORTH OF CALAVERAS BIG TREES SP...AND MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LILY GAP BY 605 PM PDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051 TIME...MOT...LOC 0010Z 114DEG 6KT 3840 12034 $$ TGD
2 follow-up statements
000 WWUS56 KSTO 280043 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 543 PM PDT WED MAY 27 2009 CAC005-009-280115- /O.CON.KSTO.SV.W.0021.000000T0000Z-090528T0115Z/ CALAVERAS CA-AMADOR CA- 543 PM PDT WED MAY 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR CENTRAL AMADOR AND NORTH CENTRAL CALAVERAS COUNTIES... AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR LILY GAP...OR ABOUT 12 MILES NORTHWEST OF CALAVERAS BIG TREES SP...MOVING NORTHWEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LILY GAP BY 605 PM PDT... COOKS STATION BY 615 PM PDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051 TIME...MOT...LOC 0042Z 114DEG 6KT 3842 12040 $$ TGD
000 WWUS56 KSTO 280111 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 611 PM PDT WED MAY 27 2009 CAC005-009-280121- /O.EXP.KSTO.SV.W.0021.000000T0000Z-090528T0115Z/ CALAVERAS CA-AMADOR CA- 611 PM PDT WED MAY 27 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AMADOR AND NORTH CENTRAL CALAVERAS COUNTIES EXPIRES AT 615 PM PDT... LAT...LON 3852 12045 3845 12024 3834 12027 3835 12051 TIME...MOT...LOC 0111Z 114DEG 6KT 3844 12046 DOPPLER RADAR INDICATES THAT THE THUNDERSTORM IS SLOWLY WEAKENING AS IT MOVES TO THE SOUTH AT AROUND 5 MPH. PEA-SIZED HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL MAY CONTINUE TO BE POSSIBLE. $$ TGD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 27, 3:15 PM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 315 PM PDT WED MAY 27 2009 .DISCUSSION... UPPER HIGH CENTER SHIFTING INTO THE GREAT BASIN THIS AFTERNOON TURNING MID-LEVEL FLOW SELY OVER INTERIOR NORCAL. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE SIERRA NEVADA THIS AFTERNOON AS MOISTURE FLUX CONVERGENCE MEETS TERRAIN INDUCED VERTICAL MOTION FROM DIFFERENTIAL HEATING. SOME TCU HAVE DEVELOPED OVER THE COASTAL MOUNTAINS BUT NOTHING SHOWING UP ON RADAR ATTM. SURFACE BASED CONVECTION WILL DIMINISH AFTER SUNSET WITH MOSTLY CLEAR SKIES. KSFO-KSAC SURFACE PRESSURE GRADIENT IS TRENDING UPWARDS LEADING TO SOME DELTA BREEZE THIS EVENING BUT MARINE LAYER REMAINS SHALLOW AT AROUND 1400 FEET. UPPER HIGH REMAINS QUASISTATIONARY OVER THE GREAT BASIN OVER THE NEXT SEVERAL DAYS. WEAK VORT MAXES PROGGED TO MOVE ACROSS THE AREA IN CONTINUED SELY MID LEVEL FLOW AS PWS GRADUALLY INCREASE OVER THE AREA. THIS WILL KEEP A THREAT OF AFTERNOON THUNDERSTORMS OVER THE SIERRA WITH AN INCREASING CHANCE OVER THE COASTAL AND NORTHERN INTERIOR MOUNTAINS THURSDAY/FRI. LITTLE CHANGE IN TEMPS EXPECTED WITH GRADUALLY INCREASING COOLING FROM THE DELTA. OVER THE WEEKEND AND INTO EARLY NEXT WEEK...COOLING TREND DEPICTED AS MEDIUM RANGE MODELS SHOW A LARGE LOW PRESSURE SYSTEM IN THE EASTERN PACIFIC MOVING CLOSER TO THE COAST. LATEST RUNS NOW TAKING A MORE NORTHERN TRACK WITH LOW BRINGING IT ACROSS NORCAL TUE/WED. THIS PATTERN WOULD SUGGEST A THREAT OF SOME SHOWERS OR THUNDERSTORMS OVER THE COASTAL AND NORTHERN MOUNTAINS...POSSIBLY DRIFTING INTO THE VALLEY...AND OVER THE SIERRA NEVADA NORTH OF I-80 WITH LESS THREAT OVER THE SOUTHERN SIERRA WITH INCREASING SOUTHWEST FLOW. MARINE LAYER ALSO EXPECTED TO SIGNIFICANTLY DEEPEN EARLY NEXT WEEK WITH POSSIBLE STRATUS INTRUSION INTO THE VALLEY TUESDAY. MAIN EFFECT WILL BE A COOLING TOWARDS SEASONABLY NORMALS THROUGH THE EXTENDED. PCH .EXTENDED DISCUSSION (SUNDAY THRU WEDNESDAY)... MEDIUM RANGE MODELS HAVE BEEN OSCILLATING THE PAST FEW DAYS ON EXACT PATH OF AN INCOMING LOW PRESSURE NEXT WEEK. NEWEST 12Z ECMWF NOW SHOWS THE TROUGH STAYING A BIT MORE NORTH...SIMILAR TO 12Z GFS...WITH THE CENTER OF THE LOW MOVING ACROSS NORCAL ON TUESDAY. AS THE LOW APPROACHES THE WEST COAST ON SUNDAY THIS WILL INDUCE A COOLING TREND FOR OUR CWA NEXT WEEK. MAX DAYTIME TEMPERATURES WILL HOVER AROUND NORMAL SUNDAY WITH MORE NOTABLE COOLING MONDAY INTO WEDNESDAY...REACHING 4-8 DEGREES BELOW NORMAL MIDWEEK. A LOOK AT INSTABILITY INDICES COUPLED WITH SOUTHERLY WINDS ON SUNDAY WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS IN THE COASTAL AND SIERRA RANGES BUT ALSO PUT THE POSSIBILITY OF THUNDERSTORMS IN THE NORTHERN SAC VALLEY. AS THE LOW MOVES INLAND A CHANCE OF THUNDERSTORMS AND SHOWERS WILL CONTINUE ACROSS HIGHER TERRAIN AND INTO PORTIONS OF THE CENTRAL VALLEY. CONFIDENCE IS NOT STRONG FOR VALLEY PRECIPITATION DETAILS SINCE THE EVENTUAL PATH OF THE LOW HAS YET TO BE MORE CERTAIN WITH THE MODEL RUNS. GARCIA/BINGAMAN && .AVIATION... VFR CONDITIONS IN THE SACRAMENTO VALLEY WITH LIGHT WINDS CONTINUING OVER THE NEXT 24 HOURS. ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING NEAR THE SIERRA CREST AND OVER THE NORTHERN COASTAL RANGE. CONVECTIVE ACTIVITY ACROSS HIGHER TERRAIN WILL CONTINUE INTO EARLY EVENING. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH THURSDAY EARLY AFTERNOON...WHERE ANOTHER SHOT OF ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS DEVELOP OVER THE SIERRA CREST AND NORTHERN COASTAL RANGE. GARCIA && .STO WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 27, 7:00 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT WED MAY 27 2009 CAZ013>019-063-064-066>069-281400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHERN SIERRA...OTHERWISE NO SIGNIFICANT WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE WEEKEND OVER THE MOUNTAINS. ON MONDAY A TROUGH WILL TRIGGER THUNDERSTORM CHANCES IN THE SACRAMENTO VALLEY...OTHERWISE NO SIGNIFICANT WEATHER EXPECTED. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, May 27, 4:44 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
444 PM PDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL DOWNIEVILLE 39.56N 120.83W
05/27/2009 U0.50 INCH SIERRA CA TRAINED SPOTTER
ONLY HAS RAIN AT HIS LOCATION IN SIERRA CITY.
HOWEVER...TWO MOTORISTS CAME INTO HIS STORE REPORTING
HEAVY HAIL THAT WAS COVERING HIGHWAY 49...7 MILES WEST OF
THEIR LOCATION.
&&
CKPThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:15 PM PDT | Flash Flood Warning | STO | Tuolumne | 42 min |
| May 28, 2:19 PM PDT | Flash Flood Warning | STO | Amador, El Dorado | 110 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.